Texas, 2017

Tornado and Hail in Texas, May 11, 2017

May 11, 2017 · NWS FWD · 11 events in 8 counties and zones

Storms in the area on May 11th. Some hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
$1,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Storms in the area on May 11th. Some hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 11, 11:54 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, May 11, 11:54 AM CST, 1 hour 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
1254 PM CDT Thu May 11 2017

.AVIATION...
Early this afternoon, the dryline is presently still off to our
west (and farther west than much of the morning high-resolution
guidance suggested). Surface analysis reveals it stretches from
near a KETN-KMWL-K0F2 line and gradually mixing eastward. Ahead of
this feature, the atmosphere is becoming moderately unstable and
lingering inhibition continues to erode. Because of the latest
analyzed dryline position, we've opted to include VCTS across all
Metroplex TAF sites during the 19-21Z time frame (AFW, FTW, DFW)
and 20-22Z to the east(DAL and GKY) which seems to encompass the
most probable time for direct convective impacts. Storms will then
gradually congeal into a line as additional storms begin to
develop southwestward along the surging dryline. While direct
thunder impacts should be relatively short-lived at Metroplex
sites, major disruptions to eastern departures and the Bonham and
Cedar Creek cornerposts appear likely into the late afternoon. At
Waco, similar convective trends are expected, albeit a few hours
delayed from the Metroplex sites.

A cold front will then move through later this evening (03-04Z
across the Metroplex and closer to 06Z at Waco), bringing about a
gusty northwest wind shift. As the core of the upper-low slides
just north of the Red River on Friday morning, some MVFR cigs
appear probable, and have included these in the Metroplex TAFs
before VFR returns during the afternoon.

One lingering uncertainty revolves around whether additional
convection will fire on the front as it moves through Waco. At
this time, this possibility appears too low to warrant inclusion
in their TAF, but we will monitor trends.

Carlaw

&&

.UPDATE...
The upper low over the OK Panhandle is now moving east and will
begin to transition into an open wave as it moves across OK this
afternoon through tonight. Forcing for ascent is likely on the
increase based on the elevated showers and developing field of
ACCAS. The slight chance POP grids have bee extended northwest
this morning where some spotty convection will be possible.

Otherwise, it still looks like the ingredients for severe weather
will come together this afternoon based on a few things: 1)
Forcing will increase as the upper trough axis approaches, 2) A
dryline will surge east while a cold front approaches from the
north, and 3) Diurnal instability will peak around 2000 J/KG
along and east of the Interstate 35 corridor during peak heating
hours.

The big question remains where exactly will storms initiate
before moving east. Most high resolution guidance positions the
dryline from the Grayson/Fannin County line to right down the
middle of the Metroplex to Lampasas around 20Z when convective
initiation is most likely. The issue is that models tend to be
overzealous with the eastward mixing of the boundary, so
initiation a little farther west is possible. POPs from the
morning package look really good for the scenario, slight chance
from Gainesville to Lampasas, then increasing as you go east. We
will update as newer trends become realized later today.

30

&&

.PREV DISCUSSION... /ISSUED 412 AM CDT Thu May 11 2017/

Scattered showers and thunderstorms are in progress mainly across
the western half of the region this morning generally confined to
an axis of rich 850 mb moisture and strong convergence associated
with a moderate low level jet. This cluster of storms has
persisted a little farther east than expected although some
weakening has been noted in radar imagery over the last 30
minutes and outflow appears to be pushing eastward at least across
the southern portion of the broken line. Current indications are
that much of this activity will continue to weaken as is pushes
eastward into an area of lesser instability and increasing
inhibition. The exception to this may be the northern portion of
the line moving toward the Red River where inhibition is a little
weaker. We'll continue to monitor over the next few hours, but
outside of some small hail, gusty winds and lightning, this
activity should not pose a severe weather risk.

The bigger question will be how much of an impact this morning
activity will have on thunderstorm potential later this afternoon,
particularly across the northern half of the forecast area. Latest
observations across western Texas show the dryline appears to be
between Jayton and Haskell and it should make steady eastward
progress through the morning into our western counties. The
dryline should tend to become slightly less sharp by midday as
westerly flow weakens ahead of the approaching cold front.
Nonetheless, the boundary itself should be a sufficient focus for
vigorous surface based convection to develop by early afternoon.
This timing coincides with a strong piece of energy rotating
around the southern periphery of the upper low which should be
across Oklahoma. The atmosphere east of the front/dryline should
become moderately unstable by early afternoon with surface
dewpoints in the upper 60s and lower 70s. This will support mixed
layer CAPE on the order of 2500 J/kg with little inhibition.

Timing of strongest thunderstorm development should be between
2-3 pm along the boundary which should be draped from
near the Grayson/Fannin county line southwest into Dallas county
then into Hill county and tailing to the southwest into Lampasas
county. So, similar to previous events where we've waited for
afternoon convection, if the boundary moves east of your area
before storms develop, then rain chances will drop appreciably.
We'll have the highest PoPs along the aforementioned boundary
between 1-4 pm then shift them a little farther east after 4 pm.
The main impacts from morning convection may be to lessen the
coverage a little across our northeast counties, although
confidence in this is not great as our northern/northeast counties
will have the better forcing this afternoon to work with. Initial
thunderstorms will likely be discrete for a brief period of time
and could be supercellular in nature with very large hail being
the main threat. They should congeal into linear segments rather
quickly given the approaching cold front and will transition into
more of a damaging wind threat through the evening hours. The
threat for tornadoes does exist, but weak 0-1 km winds and a
unidirectional profile should limit this potential. The one
exception may be in our southeast counties during the evening
hours where instability should be highest and 0-1km winds begin to
strengthen. We'll monitor this potential through the afternoon
hours.

Thunderstorms will move east of the area during the overnight
hours as the cold front swings through. Additional development of
convection along the actual cold front will be possible after dark
and will only be a threat for our far eastern and southeastern
counties. Any additional frontal thunderstorm activity should
quickly exit the area before morning.

Cooler and drier conditions are expected on Friday with a nice
weekend in store for North Texas. Highs will be in the upper 70s
and lower 80s on Friday but will rebound into the upper 80s and
lower 90s by Sunday. An unsettled weather pattern will take shape
through the middle and latter part of next week with thunderstorm
chances increasing late Tuesday through Thursday.

Dunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    85  63  79  58  84 /  40  10   0   0   0
Waco                83  62  81  56  84 /  40  20   0   0   0
Paris               80  60  75  55  80 /  70  50   0   0   0
Denton              85  61  78  53  82 /  30   5   0   0   0
McKinney            83  61  77  54  82 /  60  20   0   0   0
Dallas              86  63  79  60  84 /  50  20   0   0   0
Terrell             82  62  78  56  81 /  70  50   0   0   0
Corsicana           81  63  79  58  84 /  60  30   5   0   0
Temple              81  64  82  56  82 /  40  20   0   0   0
Mineral Wells       86  59  80  54  83 /  20   5   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

90/30
Hazardous weather outlook, May 11, 3:54 AM CST, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
454 AM CDT Thu May 11 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-121000-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
454 AM CDT Thu May 11 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Morning thunderstorms will continue to weaken as they near the I-35
corridor. Any lingering storms during the pre-dawn hours should be
sub-severe with the main hazards being small hail, gusty winds and
cloud to ground lightning. The one exception may be for areas along and
south of a Stephenville to Gatesville to Killeen line where a risk
for near severe storms capable of large hail will exist for a brief
time this morning.

During the mid to late afternoon...the weakening cap should be
breached and storms should develop near and east of a dryline
located near a line from Gainesville to Glen Rose to Killeen. While
initial thunderstorms may be isolated to widely scattered in nature,
they will have the potential to become severe quickly. The main
hazards will be large hail and damaging winds. There will be a low threat
for a tornado or two as well.

For the late afternoon to evening time period...more numerous
thunderstorms are expected as the dryline and cold front slide
towards the east and southeast. The main hazard with what should
likely be a line of thunderstorms during this time period will be
damaging winds and large hail. The tornado risk will remain low, but
may be enhanced for any discrete thunderstorms that persist or
develop ahead of the main line, especially during the evening hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms may linger into early Friday morning for areas near
and east of a Paris to Ennis to Waco line. A few storms could reach
severe limits with strong winds and hail being the main hazards.

Thunderstorm chances will return during the day on Tuesday for the
western two-thirds of North and Central TX. Better thunderstorm
chances, however, are expected closer towards the middle portion of
next week.

.SPOTTER INFORMATION STATEMENT...
Very limited spotter activation across parts of Central TX may be
requested early this morning. For this afternoon....spotter
activation will likely be requested this afternoon for areas along
and east of a Gainesville to Glen Rose to Killeen line.

24-Bain

In the hours before

Special weather statement, May 11, 12:36 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
136 PM CDT THU MAY 11 2017

TXZ147-148-111915-
Anderson TX-Freestone TX-
136 PM CDT THU MAY 11 2017

...SPECIAL WEATHER STATEMENT...

At 135 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fairfield Lake State Park, or 10 miles northeast of Fairfield, moving
northeast at 45 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Palestine, Frankston and Fairfield Lake State Park.

LAT...LON 3190 9544 3188 9543 3185 9545 3184 9544
      3158 9603 3182 9615 3201 9605 3208 9542
      3206 9544 3204 9542 3203 9544 3201 9543
      3199 9545 3196 9544 3196 9545 3193 9542
TIME...MOT...LOC 1835Z 238DEG 43KT 3179 9601

Stalley
Special weather statement, May 11, 1:07 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
207 PM CDT THU MAY 11 2017

TXZ104-105-111945-
Hunt TX-Collin TX-
207 PM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUNT AND
SOUTHEASTERN COLLIN COUNTIES UNTIL 245 PM CDT...

At 206 PM CDT, Doppler radar was tracking a strong thunderstorm near
Royse City, or near Wylie, moving northeast at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wylie, Greenville, Sachse, Royse City, Farmersville, Wolfe City,
Caddo Mills, Celeste, Lavon, Nevada and Josephine.

LAT...LON 3298 9622 3298 9658 3335 9629 3339 9605
      3340 9589
TIME...MOT...LOC 1906Z 229DEG 39KT 3302 9640

Stalley
Local storm report, May 11, 1:27 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
227 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             FARMERSVILLE            33.17N  96.37W
05/11/2017  E0.75 INCH       COLLIN             TX   TRAINED SPOTTER

            PENNY HAIL IN FARMERSVILLE

The radar

The Dallas/Ft Worth radar (KFWS), 130 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Hunt

When
May 11, 1:27 PM CST
Where
Hunt County, Celeste
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.280, -96.200

Emergency Manager reported golfball size hail near Celeste.

Hail, Fannin

When
May 11, 1:54 PM CST
Where
Fannin County, Ladonia
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
33.420, -95.970

Amateur Radio reported half dollar size hail near Ladonia.

Hail, Fannin

When
May 11, 1:56 PM CST
Where
Fannin County, Ladonia
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
33.420, -95.970

Amateur Radio reported golf ball size hail near Ladonia.

Hail, Fannin

When
May 11, 2:05 PM CST
Where
Fannin County, Honey Grove
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
33.580, -95.920

Emergency Manager reported half dollar size hail just south of Honey Grove.

Hail, Lamar

When
May 11, 2:05 PM CST
Where
Lamar County, 0.69 mi S of Tigertown
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.710, -95.800

Emergency Manager reported golf ball size hail at the Lamar and Fannin County line near the Tigertown community.

Tornado, Van Zandt

When
May 11, 2:55 PM CST to 2:57 PM CST
Where
Van Zandt County, 3.48 mi SSW of Edgewood to 1.71 mi S of Edgewood
Rating
EF0
Path length
2.09 mi
Path width
50 yd
Property damage
$4,000
Crop damage
$1,000
Reported by
NWS Storm Survey
Coordinates
32.657, -95.911

Damage occurred near the city of Edgewood, in Van Zandt County, during the afternoon of Thursday, May 11, 2017. The tornado occurred for approximately 2 miles, yet had a noncontinuous path. Damage began to the south of Edgewood, along Van Zandt County Road 3212. The damage then moved to the northeast before ending near FM 859. Two homes suffered damage, with the bulk of the damage coming from airborne debris hitting the houses. Several residents in the area reported seeing the tornado as it moved in a noncontinuous path southwest and south of Edgewood.

Hail, Robertson

When
May 11, 4:27 PM CST
Where
Robertson County, Calvert
Measured
1 in hail
Reported by
Public
Coordinates
30.980, -96.650

A social media report indicated quarter size hail in Calvert.

Thunderstorm Wind, Limestone

When
May 11, 5:00 PM CST
Where
Limestone County, 1.37 mi ENE of Old Union
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.430, -96.400

Emergency Manager reported wind damage just southeast of Groesbeck.

Thunderstorm Wind, Limestone

When
May 11, 5:00 PM CST
Where
Limestone County, 0.64 mi N of Personville
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.509, -96.331

Emergency Manager reported wind damage near Highway 164 and FM 39 in Groesbeck.

Thunderstorm Wind, Leon

When
May 11, 6:00 PM CST
Where
Leon County, 3.8 mi ENE of New Salem
Measured
75 kt (86 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.340, -96.020

Emergency Manager reported a sign and one power line down between Buffalo and Centerville.

Thunderstorm Wind, Hopkins

When
May 11, 7:30 PM CST
Where
Hopkins County, 0.93 mi SSE of Shirley
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.058, -95.672

Broadcast media reported several trees down south of Sulphur Springs near County Road 1116 and County Road 1174 off of Highway 19.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695999, 696000, 696001, 696012, 696061, 696075, 696063, 696142, 696145, 696148, 696151.